Tennessee, 2025

Tornado and Flash Flooding in Tennessee, March 14 to 15, 2025

March 14 to 15, 2025 · NWS MEG · 8 events in 7 counties and zones

An upper low over the Central Plains moved into the Upper Mississippi Valley during the evening hours of Friday, March 14, 2025. Increasing moisture advection ahead of an approaching cold front lifted dewpoints into the low to mid 60s.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low over the Central Plains moved into the Upper Mississippi Valley during the evening hours of Friday, March 14, 2025. Increasing moisture advection ahead of an approaching cold front lifted dewpoints into the low to mid 60s. This coupled with increasing height falls and a mid-level 80 knot jet rotating around the main upper low supported severe thunderstorm development. Large looping hodographs, MLCAPE values over 2000 J/kg, 60 knots of bulk shear, and 0-1 km SRH values between 250 and 350 m2/s2 supported an all hazards threat. Storm mode during the overnight hours was supercellular with large hail, damaging winds and several tornadoes, a few of which were strong (EF2+), mainly across northeast Arkansas, the Missouri Bootheel and northeast Mississippi.

The main upper low lifted into the western Great Lakes Region by early Saturday morning, March 15, 2025. The cold front stalled just to the west of the Mississippi River. Simultaneously, a neutrally-tilted longwave trough moved across the Southern Plains and pushed a 100 knot mid-level jet into the region. This placed West Tennessee and north Mississippi beneath the left exit region of the jet with widespread lift and diffluence available. As a result, showers and thunderstorms rapidly redeveloped across north Mississippi and parts of West Tennessee Saturday morning. Storms quickly formed into a line that slowly moved east. The line of storms produced damaging winds, large hail and a weak tornado Saturday morning. The airmass ahead of the line became even more favorable for severe storms by Saturday afternoon with MLCAPE values increasing to 1500 J/kg and 0-1km SRH values reaching 300 m2/s2 as a surface low moving along the cold front and backed surface winds across northeast Mississippi. Discrete supercells formed ahead of the line during the afternoon producing a couple of weak tornadoes and damaging winds over parts of northeast Missisisppi. Flash flooding was also common due to the slow moving nature of the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 5:56 PM CST, 5 hours 34 minutes earlier. Its key messages:

  • Updated at 639 PM CDT Fri Mar 14 2025
  • A couple rounds of significant severe weather will affect the Mid-South over the next 30 hours or so. The first round will occur late tonight as a strong surface low approaches the region from the northwest. All hazards are possible including damaging winds, tornadoes, and large hail. A couple of tornadoes could be strong and long-tracked.
  • Another round of severe weather is expected Saturday across north Mississippi and west Tennessee. All severe hazards are expected alongside the threat of flash flooding. Storms will form by late morning and persist through the evening.
  • Dry weather returns to the Mid-South for Sunday through Tuesday. Temperatures will cool on Sunday before warming back into the low to mid 70s by Tuesday.
Area forecast discussion, Mar 14, 5:56 PM CST, 5 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
656 PM CDT Fri Mar 14 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 639 PM CDT Fri Mar 14 2025

- A couple rounds of significant severe weather will affect the
  Mid-South over the next 30 hours or so. The first round will
  occur late tonight as a strong surface low approaches the region
  from the northwest. All hazards are possible including damaging
  winds, tornadoes, and large hail. A couple of tornadoes could be
  strong and long-tracked.

- Another round of severe weather is expected Saturday across
  north Mississippi and west Tennessee. All severe hazards are
  expected alongside the threat of flash flooding. Storms will
  form by late morning and persist through the evening.

- Dry weather returns to the Mid-South for Sunday through Tuesday.
  Temperatures will cool on Sunday before warming back into the
  low to mid 70s by Tuesday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 309 PM CDT Fri Mar 14 2025

A weakening line of showers and isolated thunderstorms has moved
into eastern Arkansas over the past hour. This activity was
anchored on a leading shortwave, embedded in the main upper low.
Significant mixing of the boundary layer has occurred this
afternoon, due to a strong low level jet. Dewpoint temperatures
have mixed down into the low to mid 50s with some locations across
northeast Mississippi down into the low to mid 40s. This has kept
the Mid- South capped and instability below 500 J/kg of MLCAPE.
Wind gusts have been hitting wind advisory criteria all afternoon,
with several 40 mph gusts observed over northeast Arkansas.

The moisture field is expected to undergo quite a bit of
moistening this evening, as dewpoints climb into the low to mid 60s
by about 6PM. This coupled with increasing height falls and a
mid-level 80 knot jet, will support severe thunderstorms. The
mode appears to be mixed mode before midnight and could transition
into a broken QLCS across our northern counties with multi-
clusters and supercells down to our south. Nonetheless, a messy
convective regime is anticipated with all hazards possible
including a long-tracked tornado or two.

The latest 18Z HRRR is now resolving the weakening showers over
eastern Arkansas and suggests that new storms will form along the
Mississippi River around 7PM, with another line of storms moving
into northeast Arkansas around 10 or 11PM. The question remains as
to how strong or severe the storms will be early near the
Mississippi River. The better confidence is currently in the
second round later as the instability will be higher, as will the
shear. Nonetheless, large looping hodographs, MLCAPE between 800
and 1500 J/kg, 60 knots of bulk shear, and 0-1 km SRH values
between 175 and 250 m2/s2 will support an all hazards threat.
Severe weather parameters appear to be well-balanced and favorable
to support a long-tracked tornado or two late tonight. Folks
should make their severe weather plans before they go to bed
tonight.

The first round of convection may not end or completely push east
of the Tennessee River as previously alluded to, as several
moving parts will be in play. The main upper low will lift into
the Great Lakes Region by early Saturday morning and may orphan
the convection over west Tennessee as the cold front stalls just
to the west of the Mississippi River. Simultaneously, a neutrally-
tilted longwave trough will dig across the Southern Plains and
push a 100 knot mid-level jet into the region. This will place
central and north central Mississippi beneath the left exit region
of the jet with widespread lift and diffluence available. There
is still some uncertainty as to how far west the threat will be
early Saturday and will largely depend on the location of the cold
front and track of the second surface low. Right now, the severe
threat appears to be as far west as the Mississippi River and over
the majority of west Tennessee and north Mississippi.

The highest confidence for a reloaded atmosphere and significant
severe thunderstorms will be over northeast Mississippi and into
portions of west Tennessee near the Tennessee River. This area is
progged to see as much as 2500 J/kg of SBCAPE build by 18Z with a
surface low tracking along a stalled front near the Mississippi
River. Winds will be sufficiently backed and upper level forcing
will be subtle enough to support discrete supercells. Storm mode
appears to remain rather discrete through late afternoon as
evidenced by several model soundings and deterministic hi-res
guidance. All hazards will be in play and strong long-tracked
tornadoes are anticipated. Additionally, storm motion will be SSW
to NNE, which suggests there could be training of storms from late
morning through early afternoon, along and east of the
Mississippi River. A moderate risk of excessive rainfall was
collaborated today and a flood watch was issued for a large
portion of north Mississippi and west Tennessee. Rainfall totals
will range from 2 to 5 inches with isolated higher amounts. This
will fall on top of the convection that happens overnight, which
could exacerbate the threat.

Storms will finally push east of the Tennessee River around
sundown on Saturday, ending the threat of severe weather.
Below normal temperatures are expected on Sunday as temperatures
struggle to climb out of the 50s areawide. A cold night is on tap
for Sunday as temperatures drop into the 30s. Dry conditions and
moderating temperatures are expected through midweek. Another
shortwave will move into the region by Wednesday with showers and
thunderstorms possible. Models are in general agreement on timing
and low instability right now, but that could change. The pattern
looks to remain active through the long term forecast.

AC3

&&

.AVIATION...
(00Z TAFS)
Issued at 656 PM CDT Fri Mar 14 2025

A few long-shadow convective towers were evident on GOES visible
imagery over east central AR, down to the Arklamiss at 2345Z.
This activity will become better organized over the next 1-2
hours and lift northeast into the MEM TRACON. There will likely
be several continuous hours of TSRA in and around MEM through
06Z. Thereafter, TSRA be more scattered, but given increased
moisture and 50-60KT storm movement, TSRA chances will remain
sufficient to carry prevailing TSRA through 10Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048.

MO...Wind Advisory until 1 AM CDT Saturday for MOZ113-115.

MS...Flood Watch from Saturday morning through late Saturday night
     for MSZ003>006-009-013>017-021>024.

TN...Wind Advisory until 1 AM CDT Saturday for TNZ001>003-019-020-
     048>051-088-089.

     Flood Watch from Saturday morning through late Saturday night
     for TNZ004-021-022-052>055-090>092.

&&

PUBLIC FORECAST...AC3
AVIATION...PWB

In the hours before

Special weather statement, Mar 14, 6:52 PM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
752 PM CDT Fri Mar 14 2025

MSZ001-007-008-150130-
Tunica MS-DeSoto MS-Tate MS-
752 PM CDT Fri Mar 14 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DESOTO...TUNICA AND TATE
COUNTIES THROUGH 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dundee, or 10 miles east of St Francis National Park, moving
northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Newport, Tunica, Clack, Gerlach Mill, Trinity, Lake Cormorant,
Savage, Frees Corners, Senatobia, Lynchburg, Austin, Nesbit,
Phillipp, Strayhorn, Prichard, Sarah, Eudora, Dubbs, Glover, and
Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3464 9055 3463 9054 3463 9051 3468 9046
      3469 9046 3470 9048 3500 9012 3464 8975
      3455 9010 3456 9020 3453 9020 3451 9027
      3451 9030 3450 9031 3447 9042 3453 9056
      3455 9054 3461 9059
TIME...MOT...LOC 0052Z 233DEG 60KT 3456 9042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AEH

The radar

The Paducah radar (KPAH), 92 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

2 strong wind, 2 hail, 2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Strong Wind, Henry

When
March 14, 11:30 PM CST to March 15, 12:30 AM CST
Where
Henry forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Strong gradient winds knocked down multiple fiber optic lines in downtown Paris.

Hail, Hardin

When
March 15, 3:24 AM CST to 3:29 AM CST
Where
Hardin County, 0.89 mi NE of Walkertown
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.190, -88.240

Strong Wind, McNairy

When
March 15, 6:27 AM CST to 7:27 AM CST
Where
McNairy forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Strong gradient winds lofted a carport in Pocahontas.

Thunderstorm Wind, Hardeman

When
March 15, 6:54 AM CST to 6:58 AM CST
Where
Hardeman County, 2.93 mi ENE of Saulsbury to 3.12 mi N of Rogers Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.068, -89.033

Straight-line winds associated with the rear flank downdraft of the tornado that tracked just north of the area knocked down large tree branches and uprooted trees between Saulsbury and Lisbon.

Tornado, Hardeman

When
March 15, 6:56 AM CST to 7:02 AM CST
Where
Hardeman County, 3.45 mi NNW of Rogers Spgs to 2.25 mi WSW of Lisbon
Rating
EF0
Path length
2.67 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.097, -89.002

A weak tornado developed near Callahan Road lifting a few miles to the east along Wellington Road just south of Cub Creek Tree Farm Lake. Only minor tree damage was noted along the short path. Peak winds were estimated at 75 mph.

Hail, Haywood

When
March 15, 7:30 AM CST to 7:35 AM CST
Where
Haywood County, 0.56 mi E of Brownsville
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -89.260

Flash Flood, Henderson

When
March 15, 11:30 AM CST to 1:30 PM CST
Where
Henderson County, 0.77 mi NW of Lexington Arpt to 0.8 mi ESE of Lexington Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
35.658, -88.389

Flash flooding was reported across Lexington. Several roads were washed out.

Flash Flood, Benton

When
March 15, 11:55 AM CST to 1:55 PM CST
Where
Benton County, 0.89 mi NW of Holladay to 0.54 mi NE of Holladay
Cause
Heavy Rain
Reported by
Public
Coordinates
35.880, -88.160

Roads were flooded in Holladay.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyThe tornado archive for Tennessee, 2025Warnings in Tennessee, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249938, 1249933, 1249937, 1249678, 1249677, 1249934, 1249928, 1249929.